Wyoming, 2013High Wind in Wyoming, January 24, 2013
January 24, 2013 · NWS CYS · 8 events in 4 counties and zones
A fast moving upper level disturbance and surface cold front produced strong west to northwest winds across the wind corridors of southeast Wyoming.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper level disturbance and surface cold front produced strong west to northwest winds across the wind corridors of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 24, 4:47 AM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Jan 24, 4:47 AM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
447 AM MST THU JAN 24 2013
.AVIATION...12Z ISSUANCE...
OVERALL VFR CONDITIONS WILL CONTINUE THROUGH THE TAF
PERIOD...WITH MID AND HIGH LEVEL CLOUDS PASSING OVER THE REGION.
THERE MAY BE A BRIEF PERIOD OF IFR/MVFR CIGS AT KAIA...KCDR AND
KSNY THROUGH 15Z THIS MORNING. OTHERWISE...WEST WINDS WILL BECOME
BREEZY AT ALL TAF SITES TODAY...THOUGH THE STRONGEST WILL BE
ACROSS SOUTHEAST WYOMING. WIND GUSTS OF 40 TO 45 KNOTS ARE
EXPECTED AT KRWL...KLAR AND KCYS THIS AFTERNOON. LESSER WIND GUSTS
OF 25 TO 30 KNOTS ARE EXPECTED OVER THE WESTERN NEBRASKA PANHANDLE
THIS AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 314 AM MST THU JAN 24 2013/
SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
MAIN FORECAST PROBLEM WILL BE CONCERNING WINDS TODAY WITH MAINLY
DRY AND QUITE MILD CONDITIONS OTHERWISE THIS PERIOD. WINDS
CURRENTLY NOT TOO BAD WITH SOME GUSTS AROUND 40 MPH CURRENTLY
LIMITED TO THE WIND PRONE AREAS. THESE WINDS SHOULD INCREASE THIS
MORNING AS THE SFC PRESSURE GRADIENT STEEPENS SOME THOUGH NOT
QUITE AS MUCH AS EARLIER PROGS. MODELS PUT STRONGEST WINDS ACROSS
FAR SOUTHEASTERN WYOMING FOR A RELATIVELY SHORT PERIOD THIS
AFTERNOON BUT OVERALL PATTERN NOT ALL THAT CONDUCIVE FOR THEM.
UPPER JET DYNAMICS NOT SUPPORTIVE AND CLOUD COVER WILL HINDER THE
WINDS SOMEWHAT AS WELL AS THE MILD TEMPERATURES WHICH TEND TO
SHAVE SOME OF THE SPEED. GIVEN THIS HAVE OPTED TO CANCEL THE HIGH
WIND WATCH AND JUST KEEP THE CURRENT HIGH WIND WARNING IN PLACE
FOR THE WIND FAVORED AREAS THROUGH THIS AFTERNOON. WINDS WILL
DIMINISH THIS EVENING AND REMAIN GENERALLY MODEST THROUGH SATURDAY
THOUGH STILL LOCALLY GUSTY AT TIMES IN WIND PRONE AREAS.
MILD WEATHER WILL CONTINUE ACROSS THE AREA OVERALL THROUGH
SATURDAY UNDER A GENERALLY ZONAL FLOW ALOFT. SFC BOUNDARY
CURRENTLY OVER EXTREME EASTERN WYOMING WILL NUDGE EASTWARD TODAY
ALLOWING FOR WARMER TEMPERATURES OVER MUCH OF THE NEB PANHANDLE
THIS AFTERNOON. A BREAK IN CLOUDINESS EXPECTED THIS MORNING
BEFORE INCREASING AGAIN THIS AFTERNOON AS NEXT BATCH OF UPPER
MOISTURE ADVECTS ACROSS THE REGION. SHOULD SEE SOME SNOW SHOWERS
DEVELOP OVER THE HIGHER MTNS BY THIS EVENING AS A WEAK IMPULSE
TRAVERSES THE AREA WITH ACTIVITY DECREASING LATER TONIGHT. MAINLY
DRY FRIDAY INTO FRIDAY EVENING THEN SOME SNOW SHOWERS RETURNING
FRIDAY NIGHT INTO SATURDAY AS ANOTHER UPPER SYSTEM OVER THE
DESERT SOUTHWEST MOVES EAST AND JUST CLIPS THE SOUTHERN CWA.
LONG TERM...SUNDAY THROUGH THURSDAY...
A SIGNIFICANT PATTERN SHIFT WILL TAKE PLACE NEXT WEEK AS THE LOCAL
PATTERN TURNS A BIT MORE ACTIVE. A STRONG ZONAL 170 KNOT H3 JET
STREAK LOCATED ALONG 30N OVER ERN ASIA/WESTERN PACIFIC WILL PUSH
20-30 DEGREES EAST INTO THE CENTRAL PACIFIC THROUGH EARLY NEXT WEEK.
THE DOWNSTREAM IMPLICATIONS WILL BE FOR A LONGWAVE TROUGH TO DEVELOP
ACROSS WESTERN NOAM. THIS WILL YIELD BETTER PRECIPITATION CHANCES
NEXT WEEK ALONG WITH A RETURN TO MORE NORMAL TEMPERATURES. ALTHOUGH
SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE EARLY NEXT WEEK...
WILL NEED TO CLEAR UP MODEL INCONSISTENCIES FOR CLEARER DETAILS.
LATEST MODEL GUIDANCE IS CONSISTENT IN SWINGING THIS TROUGH AXIS
ONTO THE PACIFIC COAST ON SUNDAY. AHEAD OF IT...SOUTHWEST FLOW WILL
BE IN PLACE ACROSS THE CWFA. AN AREA OF ISENTROPIC LIFT/WAA PRECIP
WILL DEVELOP MAINLY ACROSS THE WRN HALF OF CARBON COUNTY ALONG WITH
THE HIER TERRAIN ON SUNDAY. DO NOT EXPECT MUCH IN THE WAY OF SNOW
ACCUMULATIONS OVR THE SNOWY/SIERRA MADRES ON SUNDAY...PERHAPS UP TO
AN INCH. TEMPERATURES WILL CONTINUE TO REMAIN VERY MILD OUT ON THE
EASTERN PLAINS WITH HIGH TEMPERATURES AGAIN REACHING THE 50S. THIS
IS SOME 15 TO 20 DEGREES ABOVE SEASONAL NORMS.
ON MONDAY...THE TROUGH AXIS WILL MOVE INTO THE INTERMOUNTAIN WEST.
STILL UNDER SOUTHWEST FLOW OUT AHEAD OF IT...THE CWFA WILL SEE
PRECIPITATION CHANCES SPREAD FROM WEST TO EAST THROUGH THE DAY.
MODELS DIFFER ON THE PLACEMENT AND STRENGTH OF SHORTWAVE ENERGY
EMBEDDED WITHIN THIS TROUGH...WHICH WOULD AFFECT WHERE AND WHEN THE
BEST PRECIP CHANCES WOULD EXIST. GIVEN THIS UNCERTAINTY...HAVE KEPT
PRECIP CHANCES FAIRLY BROAD BRUSHED ON MONDAY. SHOULD EVEN SEE SOME
OF THIS ACTIVITY SPILL OUT ONTO THE EASTERN PLAINS. MORE UNSETTLED
WEATHER AND CLOUD COVER ON MONDAY WILL KEEP A LID ON TEMPERATURES...
WITH 30S WEST OF THE LARAMIE RANGE AND 40S EAST.
SFC LOW WILL SPIN UP SOUTHEAST OF THE CWFA ON TUESDAY...DRAGGING THE
COLDER AIR MASS SOUTH. LLVL FORCING ALONG THE FRONT WILL KEEP SNOW
CHANCES GOING ON TUESDAY. AS ON MONDAY...HAVE KEPT SNOW CHANCES
BROAD BRUSHED GIVEN THE DIFFERENT SOLUTIONS SERVED UP BY MEDIUM
RANGE GLOBAL MODELS. TEMPERATURES WILL DEFINITELY BE COLDER ON
TUESDAY THOUGH...AS H7 TEMPERATURES FALL TO AROUND -12C. SO...EXPECT
HIGHS ONLY TO REACH THE 20S IN WESTERN VALLEYS AND 30S OUT ON THE
EASTERN PLAINS.
TROUGH AXIS WILL SHIFT EAST...LEAVING NORTHWEST FLOW IN PLACE ON
WEDNESDAY AND THURSDAY. DO NOT SEE ANY SIGNIFICANT ENERGY DROPPING
SOUTHEAST IN THIS FLOW...ALTHOUGH GLOBAL MODELS HINT AT PERHAPS A
CLIPPER SYSTEM LATE THURSDAY OR FRIDAY. AM NOT CONFIDENT ENOUGH TO
ADD ANY SNOW CHANCES TO THIS PERIOD YET AS THERE WILL BE MUCH TO
RESOLVE BETWEEN NOW AND THEN. TEMPERATURES WILL CONTINUE TO BE COOL
ON WED/THU AT -10C AT H7 PERSISTS.
&&
.FIRE WEATHER...
NO SIGNIFICANT CONCERNS ANTICIPATED THROUGH THE WEEKEND AS
CONDITIONS SHOULD REMAIN OUTSIDE OF CRITICAL CONDITIONS OVERALL.
SOME GUSTY WINDS WILL BE ACCOMPANIED BY RATHER LOW RELATIVE
HUMIDITIES THIS AFTERNOON OVER FAR SE WYOMING BUT FUELS NOT
CRITICAL AND CONDITIONS OTHERWISE MARGINAL FOR A BRIEF TIME.
LESS WIND THEN EXPECTED FRIDAY INTO THE WEEKEND WITH A BIT HIGHER
RELATIVE HUMIDITIES.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 PM THURSDAY FOR WYZ106-WYZ110.
HIGH WIND WARNING FROM 9 AM THURSDAY TO 6 PM THURSDAY FOR WYZ116-
WYZ117.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...HAHNHazardous weather outlook, Jan 24, 3:54 AM MST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
354 AM MST THU JAN 24 2013
WYZ103>107-109>118-251130-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
354 AM MST THU JAN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG AND GUSTY WEST OR SOUTHWEST WINDS WILL OCCUR OVER THE AREA
TODAY WITH THE STRONGEST WIND GUSTS EXPECTED IN THE WIND PRONE
AREAS SUCH AS SOUTHERN PLATTE COUNTY...THE SOUTH LARAMIE RANGE AND
AROUND ARLINGTON. A HIGH WIND WARNING IS IN EFFECT THROUGH THIS
AFTERNOON FOR THESE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-251130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-GOSHEN COUNTY-EAST LARAMIE COUNTY-
354 AM MST THU JAN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
High Wind, North Snowy Range Foothills
- When
- January 24, 8:55 AM MST to 12:10 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 24/0855 MST.
High Wind, North Snowy Range Foothills
- When
- January 24, 8:56 AM MST to 12:51 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Elk Mountain measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 24, 9:06 AM MST to 12:36 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 24/0936 MST.
High Wind, North Snowy Range Foothills
- When
- January 24, 9:31 AM MST to 12:41 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 24/1031 MST.
High Wind, North Snowy Range Foothills
- When
- January 24, 2:10 PM MST to 3:55 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 24/1505 MST.
High Wind, South Laramie Range Foothills
- When
- January 24, 2:15 PM MST to 3:15 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 24/1415 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 24, 3:00 PM MST to 4:40 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 24/1605 MST.
High Wind, South Laramie Range
- When
- January 24, 4:30 PM MST to 6:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Lynch measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Utah, January 24, 20131 death · 473 injured · 3 events
- Flood in New York, January 24 to 31, 2013$150,000 · 1 event
- Winter Weather in Delaware, January 24, 20133 injured · 2 events
- Winter Weather in Virginia, January 24, 201313 events
- Winter Weather in Maryland, January 24, 20135 events
- Lake-Effect Snow and Winter Weather in Michigan, January 24 to 25, 20135 events
- Heavy Snow in Alaska, January 24 to 26, 20133 events
- High Wind in North Carolina, January 24, 2013$8,000 · 57 kt wind · 2 events
- Heavy Snow in Michigan, January 24, 20132 events
- Winter Weather in District of Columbia, January 24, 20131 event
- Cold in Alaska, January 24, 20131 event
- Heavy Snow in Minnesota, January 24 to 25, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421358, 421357, 421354, 421355, 421356, 421360, 421353, 421359.